There is a very interesting article in the BMJ (BMJ 2014;348:g1626) about serotonin syndrome. As we are generally prescribing more SSRIs in general practice, it is very important that we are aware of what drugs increase serotonin and also how to recognise this syndrome.
Although the most severe cases usually involve drug interactions between MAO inhibitors and serotonin reuptake inhibitors or serotonin releasing drugs, there are numerous other drugs that have been associated with serotonin toxicity. It is important that we remember to ask patients about any herbal remedies they may be taking over the counter, for example St John’s wort, and also about any illicit drug use such as amphetamines and cocaine.
It is worth noting that serotonin syndrome is only possible when the dose of a medication is being increased or it may occur shortly after adding a second serotonergic drug. It does not occur, therefore, in patients who are taking their regular dose of SSRI for depression without any change in their medication or their medication dose.
Although mild to moderate cases usually resolve spontaneously after stopping the drug after a few days, cases which are severe need intensive supportive care and can be life threatening.
As a result of reading this article, I have become more aware of this syndrome and also I have realised how important it is to educate my patients who are taking serotonergic drugs about potential interactions, especially with herbal medicines and illicit drugs. It is important that as clinicians we can promptly recognise serotonin syndrome in order for it to be managed appropriately.